The injectable anesthesia drug Raplon (rapacuronium bromide) is being voluntarily withdrawn from the market after its manufacturer received reports indicating that the drug may be associated with bronchospasm - a mild to severe inability to breathe normally that can lead to permanent injury or death. Five deaths, reported to the manufacturer, occurred during the administration of Raplon.
The drugís sponsor, Organon Inc., of West Orange, N.J., contacted
FDA and sent a letter beginning March 27, 2001, to all anesthesiologists,
hospital pharmacists, and other consignees of the drug, notifying them of the
voluntary withdrawal of the drug and providing information on how to return
unused inventory back to the company.
Raplon was administered in hospital and other surgical settings as a muscle
relaxant for breathing tube placement and surgery. Other drugs on the market
may be prescribed for the same purpose, and this withdrawal does not affect
the overall availability of anesthesiology drugs.
FDA approved Raplon for this indication in August 1999 after more than a yearlong
review of Organonís new drug application. Although the drugís approved labeling
did note the occurrence of bronchospasm in a small percentage of clinical trial
patients receiving the drug, post- marketing reports indicate that the risk
of injury from bronchospasm may be greater than was suggested in clinical trials.
Patients and healthcare providers with questions about this product withdrawal
can contact the company at Customer Service 1-800-241-8812.